Anyone on reduced Levo. with Liothyronine?

I've now had my Endo. appt. and he has suggested for my GP to prescribe Liothyronine 20 mcg; to be split in half and taken twice daily. One half in the morning and one at lunchtime, so that it doesn't stop me sleeping (pharmacist said). It also means that my Levo is reduced from 175mcg to 75mcg.... Blimey, this is going to take a while to get used to!!

Has anyine had any experience of changing their meds like this?

9 Replies

oldestnewest
  • T3 is the active hormone so is fast acting and peaks in the blood between 2-4 hours after taking. It is nonsense that T3 mustn't be taken at night - that is the most important dose for me and normally take it just before lights out.

    He should have prescribed 100mcg T4 and 5mcg T3 twice a day to start and then 75mcg T4 and 20mcg T3 split into three or four doses. Some people do fine taking it once a day but it works better for me when split into several doses throughout the day.

    He also should have prescribed you 5mcg T3 pills because it's difficult to to split the 20mcg NHS pills and some people need to start on teeny doses, ie 2.5mcg or 5mcg.

    It will take around seven weeks before the 100mcg T4 will leave your system so you might be alright but it's still a large dose of T3 to start off with, in my opinion.

    Silky x

    Acronym expanded by Admin for clarity

  • Exactly the same dosage as you, about four years ago. Worked really well, and I don't remember any difficulty adapting to the change. Good luck! L

  • Thank you :-) I'm planning on making the switch tomorrow, so will let you know x

  • Hi

    Is this Endo NHS? If so, please can you drop me an email with his name? Thanks! If he prescribes T3 he needs to be on our list - if he's not already. :-)

    louise.warvill@thyroiduk.org

    Louise

    xx

  • He is on the NHS and think he's already on your list but I will email you anyway :-)

  • It is normal to reduce levo when you add some T3. Usually they drop 50mcg of levo for 10mcg of T3.. I don't split my dose of 20 mcgT3 and am fine I also take NDT.

    You don't need to take your T3 split. I don't think they understand very much. These are a couple of excerpts

    Dr. Lowe: Thank you for writing and letting me know that your doctor is now prescribing T3. I don’t know how many doctors are prescribing T3. I do know, however, that over the last several years, many doctors have begun prescribing it in the United States, Canada, and the United Kingdom. This is good news for patients: As steadily more doctors begin using T3 and seeing good results, the unfounded bad name given T3—mainly by conventional endocrinologists—will be rectified. Contrary to the false belief of most conventional endocrinologists, T3 is harmless when used properly, and it dramatically improves many people’s health.

    January 30, 2002

    Question: I’m a physician who has just begun using T3 in my practice. One thing I’m concerned about is the short half-life of T3. Shouldn’t patients divide their daily dose up and take part of it at least twice each day, or instead use sustained-release T3? It seems that this would allow the effects of T3 to continue through the day rather than stop midway or in the evening?

    Dr. Lowe: The short time that T3 is in the circulating blood isn’t the limit of its beneficial effects on the body. When T3 binds to T3-receptors on genes, the binding regulates the transcription of mRNAs, and the mRNAs are later translated into proteins. The transcription and translation initiated by the binding of T3 to T3-receptors occur in waves, and these waves far outlast the T3 that started them at the chromosomes. Moreover, the newly synthesized proteins themselves far outlast the transcription and translation. As a result, a single dose of T3 will be long gone from the patient's system before he or she experiences most of the benefits of that dose—a molecular and metabolic yield that may smoothly spread out over one to three days. The "rocky road" ( August 7, 2001 .

    web.archive.org/web/2010103...

  • It's a bit of a b*gger chopping it in half, so I'd like to think i could try just taking one single tablet a day.... as it's much easier that way. I'm not too bothered abut my energy levels dropping in the evening so much, so will see how I get on.

    I agree that GPs don't seem to understand this much.... I would never have got this if I hadn't gone through a consultant. When it was prescribed yesterday, my GP commented that he didn't understand why my the Endo. hadn't just increased my Levo. instead!!

    Thank you for your post.... very interesting! :-)

  • My Levo was reduced last year from 125mcg to 75mcg. That was done on the advice of Dr. Peatfield as I was experiencing some symptoms (missed heartbeats) that he thought was down to t4 toxicity. My nhs endo was happy for me to do that and he also prescribed 10mcg of t3. The missed hearbeats seem to have ceased although I don't feel much different by adding the t3 (save for my eyebrows growing back!). I'm due to see my endo in 2 weeks and am hoping he will up the t3...

  • Ah yes.... eyebrows.... I've been pencilling mine in for ages..... :-(

    I've been much more active since beginning T3 but as it's such early days, I'm wondering if it's just psychological. I am on double the amount you are on with the same amount of Levo. so hopefully, you will get your dose increased on your next visit. :-)

You may also like...